Save a life

Naloxone can save someone’s life

If someone has had an opioid overdose, naloxone can reverse the effects but only for a short time. After roughly half an hour, the effects will wear off and the person will go back into overdose.

How do I tell if someone has overdosed?

  • Deep snoring/gurgling noises
  • Person is unresponsive even after shaking their shoulder and you can’t wake them up
  • You may see a blue tinge to the lips, nail beds or other extremities
  • They are not breathing

Call 999 if you think someone is having an overdose.

We don’t want you to worry that you will get anyone into trouble. In all but exceptional circumstances, an ambulance crew will not bring the police with them.

What can you do to save them?

If someone has overdosed please give them naloxone. Always dial 999 and ask for an ambulance straight away after giving someone naloxone.
Naloxone kits come in two types:

What to do if someone is having an overdose

  • Keep calm
  • Ensure you aren’t in any danger
  • Call 999 and ask for an ambulance.
  • Check to see if there is anything obstructing their airways.
  • Place the person in the recovery position
  • If you have Naloxone (Prenoxad), inject it into their thigh or upper arm muscle.
  • If you have the Naloxone spray (Nyxoid), place the spray in their nose and press the plunger.
  • Wait with the person until the ambulance arrives, and give the used naloxone kit to the paramedics.
  • Naloxone, starts to work in 2-5 minutes. The effects will last for about half an hou, but after that they will wear off and the person will begin overdosing again. It’s important that the person still gets medical help during this time.

Naloxone is only effective for opioid overdoses, and won’t work with any other non-opioid drugs.


 

Naloxone – real stories

The police officer and I exchanged looks. We said nothing but we were thinking the same thing – we are going to lose him.

Claire fishleigh

Claire, a criminal justice worker for Together Drug & Alcohol Services had been on a naloxone course. Like any course, what you learn in the classroom can never prepare you for when you have to use it in real life and that day came in November 2020.

Claire stepped out to get a sandwich after a challenging telephone call from a relative of a service user and spotted two clients nearby (1 of whom she was working with) who were intoxicated. She stopped to speak to them and one said “while you are here, can you check on him’. They pointed to Claire’s’ client who was on the other side of the road; he was collapsed outside the public toilets  Claire crossed over to help and placed the client in the recovery position. She was joined by her colleague, Adrian Wroe, a Police Officer from the Integrated Offender Management Unit who knew the client. Claire informed Adrian to stay with the client and ran back to the office (a 2 minute journey) to grab a Naloxone kit, (something which Together offers to all its clients).

On her return, one of the client’s friends were trying to ‘help’, due to their intoxicated presentation Claire and Adrian asked them to stand back. They got the ambulance service on the phone and Claire spoke them through what she was doing step by step. 

Following the initial dose, it appeared that the client was deteriorating.  Following a two minute interval, Claire informed the client that she was going to administer a second dose.  There was no response at all and if anything, he appeared to decline further.  At this point: “Adrian and I exchanged looks. We said nothing but we were thinking the same thing: ‘We’re going to lose him’, he was drifting away in front of us.  Two minutes feels like a really long time when there is a person in front of you deteriorating”.

She spoke to the ambulance crew and then administered a third dose.  The Naloxone took effect, the client sat up and was asking Claire and Adrian “What are you doing, why are you jabbing me with that?”.  He was confrontational as he regained consciousness.

 “It’s magnificent to watch. From out cold to sat bolt upright”. And just as the gentleman came around, the ambulance arrived.

Claire’s quick actions were praised by her colleagues in the Together service and by Adrian Wroe from the Police. The client was not impressed at first and Claire had a few challenging sessions with him following the incident.  However, he has since understood that Claire was doing her job and saved his life.  He has now moved to a different town and is more stable in his treatment.

Service reflection: 

Naloxone is pro-actively given to service users now an opt-out proactively given to people rather than asking if they want it. It is a key component of every harm minimisation discussion

Find an EDP Service to help you

Latest EDP News

Get in touch with EDP